Reports from the USA of potentially fatal haemorrhagic or necrotising pancreatitis increase concerns over the safety of exenatide
Healthcare professionals should be alert for signs or symptoms of pancreatitis in patients prescribed exenatide (Byetta▼) in view of the rare, but potentially fatal, occurrences of haemorrhagic or necrotising pancreatitis.
Where pancreatitis is suspected, exenatide (and other suspect drugs) should be immediately discontinued.
Patients prescribed exenatide should be informed of the characteristic symptoms of acute pancreatitis (persistent, severe abdominal pain, with or without nausea and vomiting; back pain may also be present), and instructed to seek prompt medical care if they experience these symptoms.
Any suspected adverse reactions should be reported to the MHRA through the Yellow Card scheme.
What is the background to this?
The Food and Drugs Administration has issued an updated safety warning, following reports of six cases of haemorrhagic or necrotizing pancreatitis in patients taking exenatide (Byetta▼). Of these six cases, all patients required hospitalisation, two patients died and four patients were recovering at time of reporting. Exenatide was discontinued in all six cases. The FDA warning states:
“Byetta and other potentially suspect drugs should be promptly discontinued if pancreatitis is suspected. There are no signs or symptoms that distinguish acute hemorrhagic or necrotizing pancreatitis associated with Byetta from the less severe form of pancreatitis. If pancreatitis is confirmed, initiate appropriate treatment and carefully monitor the patient until recovery. Byetta should not be restarted. Consider antidiabetic therapies other than Byetta in patients with a history of pancreatitis.”
Following 89 earlier reports of pancreatitis (87 from the USA, one fatal), the MHRA advised healthcare professionals in its Safety Update (May 2008) that the safety of exenatide was being kept under close scrutiny. They urged vigilance for pancreatitis in patients prescribed exenatide, and discontinuing the drug if pancreatitis was suspected. The MHRA urged reporting of any suspect adverse reactions to exenatide via the Yellow Card scheme.
The current warning relating to pancreatitis in the Summary of Product Characteristics for exenatide is as follows:
“There have been rare, spontaneously reported events of acute pancreatitis. Patients should be informed of the characteristic symptom of acute pancreatitis: persistent, severe abdominal pain. Resolution of pancreatitis has been observed with supportive treatment. If pancreatitis is suspected, Byetta and other potentially suspect medicinal products should be discontinued.”